A hinged plate equation and iterated Dirichlet Laplace operator on domains with concave corners. (English) Zbl 1108.35043

Fourth order hinged plate type problems are usually solved via a mixed system of two second order equations. For smooth domains such an approach can be justified. However, when the domain has a concave corner the bi-Laplace problem with Navier boundary conditions may have two different types of solutions. A striking difference is that in general only the first solution, obtained by decoupling into a system, preserves positivity, that is, a positive source implies that the solution is positive.
The main part of this paper is concerned with the analytical treatment of the problem. A bounded uniformly Lipschitz domain is studied. The authors consider domains with one ‘concave’ boundary point in second section of this paper. It is assumed that the domain near this one point is like a cone. The Dirichlet problem for the Poisson equation is investigated in third section. It is shown that typical four and higher-dimensional concave boundary points do not destroy the positivity preserving property. The analytical results are illustrated by some numerical experiments for planar domains. The authors used FreeFem++ software. It is shown, firstly, that on a standard L-shaped domain both solutions are crucially different. Secondly, sign-change occurs for angles just below 270 degrees in sectorial domains.


35J40 Boundary value problems for higher-order elliptic equations
74K20 Plates


Full Text: DOI


[1] Mathematica 4 · Zbl 1100.68651
[2] FreeFem++ · Zbl 1266.68090
[3] Medit
[4] Assous, F.; Ciarlet, P.; Sonnendrücker, E., Résolution des équations de Maxwell dans un domaine avec un coin rentrant, C. R. acad. sci. Paris Sér. I math., 323, 2, 203-208, (1996), (in French) · Zbl 0855.65131
[5] Babuška, I., Stabilität des definitionsgebietes mit Rücksicht auf grundlegende probleme der theorie der partiellen differentialgleichungen auch im zusammenhang mit der elastizitätstheorie, I, II, Czechoslovak math. J., 11 86, 76-105, (1961), 165-203 (in German)
[6] Bernardi, C.; Raugel, G., Méthodes d’éléments finis mixtes pour LES équations de Stokes et de navier – stokes dans un polygone non convexe, Calcolo, 18, 3, 255-291, (1981) · Zbl 0475.76035
[7] Birman, M.Š.; Skvorcov, G.E., On square summability of highest derivatives of the solution of the Dirichlet problem in a domain with piecewise smooth boundary, Izv. vyssh. uchebn. zaved. mat., 30, 5, 11-21, (1962), (in Russian)
[8] Birman, M.Sh.; Solomyak, M.Z., \(L^2\)-theory of the Maxwell operator in arbitrary domains, Russian math. surveys, 42, 6, 75-96, (1987) · Zbl 0653.35075
[9] Birman, M.Sh., Three problems in continuum theory in polyhedra, Zap. nauchn. sem. S.-peterburg. otdel. mat. inst. Steklov. (POMI), J. math. sci., 77, 3, 3153-3160, (1995), Kraev. Zadachi Mat. Fiz. Smezh. Voprosy Teor. Funktsii. 24, 27-37, 187 (in Russian. English, Russian summary); translation in
[10] Bonnet-Ben Dhia, A.-S.; Hazard, C.; Lohrengel, S., A singular field method for the solution of Maxwell’s equations in polyhedral domains, SIAM J. appl. math., 59, 6, 2028-2044, (1999) · Zbl 0933.78007
[11] Ciarlet, P.; Filonov, N.; Labrunie, S., Un résultat de fermeture pour LES équations de Maxwell en géométrie axisymétrique, C. R. acad. sci. Paris Sér. I math., 331, 4, 293-298, (2000) · Zbl 0961.35159
[12] Costabel, M.; Dauge, M., Singularities of electromagnetic fields in polyhedral domains, Arch. ration. mech. anal., 151, 3, 221-276, (2000) · Zbl 0968.35113
[13] Courant, R.; Hilbert, D., Methoden der mathematische physik, (1993), Springer, (reprint 1924) · JFM 63.0449.05
[14] Grisvard, P., Elliptic problems in nonsmooth domains, Monographs and studies in mathematics, vol. 24, (1985), Pitman Boston, MA, (Advanced Publishing Program) · Zbl 0695.35060
[15] Grunau, H.-Ch.; Sweers, G., The role of positive boundary data in the generalized clamped plate equation, Zamp, 49, 420-435, (1998) · Zbl 0905.35019
[16] Kadlec, J., The regularity of the solution of the Poisson problem in a domain which boundary is similar to that of a convex domain, Czechoslovak math. J. 14, 89, 386-393, (1964), (in Russian) · Zbl 0166.37703
[17] Kato, T., Perturbation theory for linear operators, Grundlehren der mathematischen wissenschaften, Band 132, (1976), Springer-Verlag Berlin
[18] Kondratiev, V.A., Boundary value problems for elliptic equations in domains with conical or angular points, Trudy moskov. mat. obšč., Trans. Moscow math. soc., 16, 227-313, (1967), (in Russian), English transl.: · Zbl 0194.13405
[19] Kostrov, B.V., Diffraction of a plane wave by a rigid wedge inserted without friction into an infinite elastic medium, Prikl. mat. meh., 30, 198-203, (1966) · Zbl 0161.22402
[20] Kozlov, V.A.; Maz’ya, V.G.; Rossmann, J., Elliptic boundary value problems in domains with point singularities, Mathematical surveys and monographs, vol. 52, (1997), American Mathematical Society Providence, RI · Zbl 0947.35004
[21] Ladyzhenskaya, O.A., The boundary value problems of mathematical physics, Appl. math. sci., vol. 49, (1985), Springer-Verlag New York · Zbl 0588.35003
[22] Ladyzhenskaya, O.A.; Ural’tseva, N.N., Linear and quasilinear elliptic equations, (1968), Academic Press New York · Zbl 0164.13002
[23] Lakes, R.S., Foam structures with a negative Poisson’s ratio, Science, 235, 1038-1040, (1987)
[24] Love, A.E.H., A treatise on the mathematical theory of elasticity, (1927), Cambridge Univ. Press · Zbl 0063.03651
[25] Maz’ya, V.G.; Morozov, N.F.; Plamenevskiĭ, B.A., Nonlinear bending of a plate with a crack, (), 145-163, (in Russian)
[26] Maz’ya, V.G.; Nazarov, S.A., Paradoxes of limit passage in solutions of boundary value problems involving the approximation of smooth domains by polygonal domains, Akad. nauk SSSR ser. mat., Math. USSR izv., 29, 6, 511-533, (1987), English transl.: · Zbl 0635.73062
[27] Maz’ya, V.G.; Nazarov, S.A.; Plamenevskiĭ, B.A., On the singularities of solutions of the Dirichlet problem in the exterior of a slender cone, Mat. sb., Math. USSR sbornik, 50, 4, 415-437, (1985), English transl.: · Zbl 0599.35056
[28] Maz’ya, V.G.; Nazarov, S.A.; Plamenevskiĭ, B.A., Bending of a near-polygonal plate with a free open boundary, Izv. vyssh. uchebn. zaved. mat. (8), Sov. math., 27, 8, 40-48, (1983), (in Russian), English transl.: · Zbl 0581.73067
[29] Maz’ya, V.G.; Nazarov, S.A.; Plamenevskij, B.A., Asymptotic theory of elliptic boundary value problems in singularly perturbed domains, vol. I: operator theory, Advances and applications, vol. 111, (2000), Birkhäuser Basel
[30] Maz’ya, V.G.; Plamenevskiĭ, B.A., On the coefficients in the asymptotics of solutions of elliptic boundary value problems in domains with conical points, Math. nachr., Amer. math. soc. transl., 123, 57-89, (1984), English transl.: · Zbl 0554.35036
[31] Maz’ya, V.G.; Plamenevskiĭ, B.A., Estimates in \(L_p\) and in Hölder classes, and the miranda – agmon maximum principle for the solutions of elliptic boundary value problems in domains with singular points on the boundary, Math. nachr., Amer. math. soc. transl. ser. 2, 123, 1-56, (1984), (in Russian), English transl.: · Zbl 0554.35035
[32] Morozov, N.F.; Surovtsova, I.L., A problem of dynamic loading of a plane elastic region whose contour has corner points, Prikl. mat. mekh., J. appl. math. mech., 61, 4, 633-638, (1997), (in Russian), translation in · Zbl 0898.73015
[33] Nazarov, S.A.; Plamenevskĭ, B.A., Elliptic problems in domains with piecewise smooth boundaries, De gruyter expositions in mathematics, vol. 13, (1994), de Gruyter Berlin
[34] Serrin, J., A symmetry problem in potential theory, Arch. rat. mech. anal., 43, 304-318, (1971) · Zbl 0222.31007
[35] Sweers, G., A strong maximum principle for a noncooperative elliptic system, SIAM J. math. anal., 20, 2, 367-371, (1989) · Zbl 0682.35016
[36] Villaggio, P., Mathematical models for elastic structures, (1997), Cambridge Univ. Press Cambridge
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.